NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 22, 9:43 AM EST, 37 minutes earlier.
Area forecast discussion, Aug 22, 9:43 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1043 AM EDT Sun Aug 22 2021
.SYNOPSIS...
Rain bands associated with Tropical Storm Henri wil be
moving across western New England and into parts of eastern New York
this afternoon. Heavy rain is the primary concern for this evening
into tonight, which may result in both flash flooding and river
flooding. Additional showers, some with heavy downpours, will
continue into the day on Monday as well. Behind the storm, hot and
muggy weather is expected for much of the upcoming week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1043 AM EDT...Tropical Storm Henri is located just south
of southern New England where the coast of Rhode Island and
continues to progress to the north-northwest. The first outer
rain band associated with Henri has been moving westward across
southern Berkshire and Litchfield Counties. MRMS shows rainfall
rates mainly under a quarter of an inch per hour, although there
have been some locally higher totals upstream over central and
eastern Connecticut. 3km HRRR shows rain bands should be
reaching the Hudson Valley and Capital Region by the early
afternoon hours and the rain will continue to expand north/west
through the rest of the day. Rainfall rates will be picking up
as the day goes on, as high freezing levels and high PWATs will
allow for very efficient tropical downpours. Eventually towards
evening, rainfall rates may reach or exceed one inch per hour in
spots. This will especially be true across eastern facing slopes
of the high terrain, as upslope flow enhances precip for these
areas.
Since ensemble and operational guidance have come into better
agreement in keeping Henri's landfall well to our east in New
England, winds are not expected to be overly strong. In
addition, forecast soundings indicate an inversion is located
at about ~3kft so it may be tough for the stronger wind aloft
to reach the surface. Wind gusts may only end up reaching 30 -
40kts with the strongest winds likely in the higher terrain
areas of the Greens, Litchfield, Berkshires, Taconics and
eastern Catskills. It may be tough to verify the tropical storm
warning that we have in effect for Litchfield County but we
will maintain it to keep consistent messaging and not downgrade
the threat when heavy rain is still a high concern.
The latest guidance from the National Hurricane Center still
suggests that the upper level trough over the mid-Atlantic and
blocking ridge of high pressure over the central and western
Atlantic will steer Henri westward towards the Berkshires and
southern Greens this evening. Higher resolution guidance
including the HREF continue to show that an area of even
heavier rain develops near the mid-Hudson Valley and eastern
Catskills late this afternoon into this evening. Some of the
probabilistic guidance place the highest rainfall amounts in SE
NY, the Poconos and far northern NJ so there is still some
uncertain on exactly which areas will see the highest rainfall
amounts. This is in response to the tropical cyclone entering
into a region of enhanced upper level divergence near the right
enhance region of the jet circulating around the closed low in
the mid- Atlantic. Rainfall rates here could once again exceed 1
to 2 inches per hour and with favorable northeast winds
ongoing, upslope flow could produce locally heavy rain in the
eastern Catskills. Higher resolution models including the 3km
NAM are picking up on this trend and it was discussed in the WPC
coordination call overnight so we increased precipitation
amounts from 00 to 06 UTC Monday to 1 to 3 inches with locally
higher amounts possible.
After 06 - 09 UTC Monday, Henri is expected to weaken as its
circulation moves further overland. The circulation broadens
and as Henri heads into southern VT, winds should shift to the
north or northwest over much of eastern NY. While additional
areas of rain, moderate to heavy at times, are still possible,
the wind direction shift should result in downsloping and rain
shadowing effects for parts of the region including the eastern
Catskills and Washington/Rensselaer County. However, enhanced
rainfall amounts are possible in parts of Schoharie County where
the north - northwest wind regime will favor upslope enhancements.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
...Hurricane Henri Will Impact the Area into Monday...
Henri's broad circulation remains overhead into Monday. Although
it should weaken rapidly and rain bands should become much more
disorganized, periods of moderate to heavy rain are still
possible since the circulation is so slow moving. Sufficient
instability remains in place as well so any thinning of the
clouds could allow isolated thunderstorms to form. With dew
points and high PWAT values still in excess of 1.5 inches, any
storm can produce heavy rain at times. In addition, winds remain
from the east - southeast over the southern Green Mountains in
VT which could enhance rainfall amounts locally from upslope
flow. By Monday night, high pressure from the Ohio Valley builds
northward, finally pushing any rain bands associated with the
remnants of Henri into northern New England. When all is said
and done, expect a total of 2 to 5 inches with locally higher
amounts of 6 to 10 inches (highest amounts in the eastern
Catskills). Read our hydro discussion to learn more about flash
flooding and river impacts.
Surface high pressure and upper level ridging expand into the
Northeast Monday night into Tuesday, giving us a break from the
prolonged period of wet weather. Temperatures should turn much
warmer as westerly winds aloft usher in a very warm air mass
from the Midwest into the Northeast. Expect high temperatures to
reach into the mid to upper 80s for most of the area and with
dew points still muggy in the 60s, it will feel even
warmer...more like the low 90s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The long-term forecast period will consist of a noticeable airmass
change that will feature a downtrend in temperature and humidity
levels. Additionally, this period will feature periods of both dry
weather and chances for showers and thunderstorms.
In the wake of Henri and the departed upper level trough, dry
weather returns to the forecast area Tuesday night as a surface high
pressure builds into the region. While we dry out Tuesday night,
clear to mostly clear skies, light winds, and ample low level
moisture could give way to fog/low stratus development between 06z-
12z. Warm and humid conditions will persist Tuesday night with
overnight lows in the mid 60s along the river valleys (upper 50s to
lower 60s higher elevations). Dewpoint values will be similar to the
overnight lows.
Dry conditions will persist through Wednesday. Upper level heights
begin to fall, however, on Wednesday ahead of an approaching system
and shortwave to our west/northwest. Most areas should remain dry
with enough surface high pressure and flat upper ridging influence
over the area. However, enough low level moisture and increased
instability values could aid in the development of an isolated
shower or thunderstorm Wednesday afternoon/evening (esp. west of the
Hudson Valley). Temperature-wise, Wednesday is expected to be very
warm to hot and humid with high temperatures in the mid to upper 80s
along the river valleys. Heat indices will approach Heat Advisory
criteria (95F or higher) particularly along the Hudson Valley.
Thursday will be the better day of showers and thunderstorms with
stronger instability/CAPE values ahead of an approaching cold front.
The best chance for thunderstorms will be in the peak diurnal
afternoon/evening hours during which surface based heating is
strongest and in which the area will firmly be in the storm system's
warm sector. Thursday will also be very warm to hot and humid with
high temperatures in the mid to upper 80s (perhaps lower 90s mid-
Hudson Valley). Given the humid environment in place, heat indices
will once again be near Heat Advisory levels particularly along the
Hudson Valley.
The cold front is expected to pass south over the area in the Friday-
Saturday timeframe. This will usher in a welcome and noticeable
cooler and drier airmass into the region during this timeframe. Rain
showers will be possible on Friday as the frontal boundary hangs
around nearby and multiple shortwaves ride along the periphery of a
Bermuda high off to our east over the Atlantic Ocean. The best
chance for showers on Friday will be south of I-90.
Saturday will bring the best chance for dryness areawide as a
surface high pressure system to our north builds into the region.
High temperatures on Friday will be in the mid 70s to lower 80s and
on Saturday in the mid to upper 70s (upper 60s to lower 70s higher
elevations). Overnight low temperatures Friday and Saturday nights
will be in the 50s.
Warmth, humidity, and chances for showers and thunderstorms increase
once again on Sunday as a warm front approaches the region from the
southwest ahead of yet another storm system to our west/northwest.
High temperatures on Sunday will be in the upper 70s to lower 80s.
Overnight low temperatures in the 60s with similar dewpoint
values.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Through 12z/Monday...Main weather concerns for the ALY terminals and
aviation operations during the TAF cycle includes:
* Rain showers associated with TC Henri beginning 12z-18z from south
to north and persisting through the remainder of the TAF period
* Low level wind shear (LLWS) potential later this evening
particularly over KPSF
According to current observations, much of the MVFR-IFR stratus
clouds/mist have burned out over the area. Over the next 6-9 hours,
the primary weather concern will focus on the rain bands associated
with TC Henri. Conditions are expected to deteriorate rapidly over
the next 6-9 hours.
The latest radar scans have indicated the outer bands associated
with Henri over Connecticut. This bands over the next hour will move
into western New England and the mid-Hudson Valley as Henri
continues to increase in forward speed as it approaches NYC Long
Island and Boston.
Current thinking continues to suggest that rain will move from south
to north this morning into this afternoon between 12z-18z. Expect
for flight categories to range between MVFR and LIFR amid the
arrival of rain. Highest confidence in rain is over KPOU and KPSF.
Lowest confidence of rain is over KGFL per the latest model
guidance.
Expect for winds to increase from calm to 5-15 kts out of the north
late this morning/early afternoon. With winds expected to be
strongest over western Massachusetts, KPSF is at greatest risk for
low level wind shear impacts between 20z/Sunday-05z/Monday.
Outlook...
Monday Night: Moderate Operational Impact. Chance of RA...TSRA.
Tuesday: Low Operational Impact. Isolated SHRA...TSRA.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Low Operational Impact. Slight Chance of SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: Low Operational Impact. Slight Chance of SHRA.
Friday: Low Operational Impact. Slight Chance of SHRA.
&&
.FIRE WEATHER...
After a muggy morning with a few showers, conditions will
deteriorate this afternoon as rain bands associated with Tropical
cyclone Henri progress into western New England and parts of
eastern New York. Heavy rain is the primary concern which may
result in both flash flooding and river flooding. Moderate to at
times heavy rain continues tonight with lingering areas of rain
lingering into Monday.
&&
.HYDROLOGY...
Both flash flooding and river flooding continue to be the
primary hazards from Tropical Cyclone Henri starting this
afternoon through Monday. Since this is a slow moving system
with potential for moderate to heavy rain bands to continue into
Monday, we coordinated with neighboring WFOs to extend the Flood
Watch through 00 UTC Tuesday. Total rainfall amounts from Henri
have stayed fairly the same from the previous update with 2 to
5 inches still expected for areas in the flood watch. Higher
amounts ranging 6 to 10 inches in the eastern Catskills,
southern Greens and Berkshires are still possible due to
favorable winds direction upsloping the terrain. The eastern
Catskills are especially concerning. Due to downsloping and the
general track of Henri, the southern Adirondacks, western
Mohawk Valley and Upper Hudson Valley should see lower amounts
only ranging 1 to 3 inches.
The period from 15 UTC today through 09 UTC Monday is the main
window of concern for the heaviest rainfall including high
rainfall rates which could result in flash flooding, especially
in urbanized, poor drainage and low lying areas. We have already
witnessed heavy rain bands in NYC and NJ from Henri produce
prolific rainfall amounts including very high rainfall rates.
Besides flash flooding concerns, the high rainfall amounts also
raise concerns for river flooding especially for the Schoharie,
Housatonic and Hoosic river basins. The latest forecast from the
Northeast River Forecast center predict some river forecast
points along these rivers to reach flood stage. Any shift in the
placement of the heavy rainfall axis will impact which rivers
reach flood stage.
Areas that are hard hit with rain today into tonight will be
more vulnerable to flooding and continued rain on Monday could
result in additional river and flash flooding issues.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Monday evening for CTZ001-013.
Tropical Storm Warning for CTZ001-013.
NY...Flood Watch through Monday evening for NYZ040-041-047>054-
058>061-063>066-083-084.
MA...Flood Watch through Monday evening for MAZ001-025.
VT...Flood Watch through Monday evening for VTZ013>015.
&&
SYNOPSIS...Frugis
NEAR TERM...Frugis/Speciale
SHORT TERM...Speciale
LONG TERM...Evbuoma
AVIATION...Evbuoma
FIRE WEATHER...Speciale
HYDROLOGY...Frugis/SpecialeHazardous weather outlook, Aug 22, 4:38 AM EST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
538 AM EDT Sun Aug 22 2021
CTZ001-013-231100-
Northern Litchfield-Southern Litchfield-
538 AM EDT Sun Aug 22 2021
...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for Litchfield County in northwestern
Connecticut.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Tropical Storm Warning.
There is a chance of thunderstorms on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information including rainfall amounts, flooding or wind damage to
the NWS while following local, state and CDC guidelines.
MAZ001-025-NYZ040-041-047>054-058>061-063>066-083-084-VTZ013>015-
231100-
Northern Berkshire-Southern Berkshire-Montgomery-Northern Saratoga-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
538 AM EDT Sun Aug 22 2021
...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...
This Hazardous Weather Outlook is for western Massachusetts, the
mid-Hudson Valley, Capital District, eastern Mohawk Valley,
Taconics, Helderbergs, Schoharie Valley, Lake George and Saratoga
Region and the eastern Catskills in eastern New York, and southern
Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Heat indices may reach advisory levels in the mid and upper 90s in
the Hudson Valley area of eastern NY Wednesday and Thursday.
There is a chance of thunderstorms Thursday afternoon into the
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.Weather spotters are
encouraged to relay rainfall amounts and flooding to the National
Weather Service in Albany New York, while following local, state and
CDC guidelines.
NYZ032-033-038-039-042-043-082-231100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Northern Warren-Northern Washington-Northern Fulton-
538 AM EDT Sun Aug 22 2021
This Hazardous Weather Outlook is for the southern Adirondacks, and
the western Mohawk Valley in eastern New York.
.DAY ONE...Today and tonight.
Periods of rain today into Monday may be heavy enough to cause rises
on area rivers and streams.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance of thunderstorms Thursday afternoon into the
evening.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York, while
following local, state and CDC guidelines.